I am often left wondering, based upon my own experiences, if those who prescribe medication realise the impact on a patients life that the medication has. I imagine they feel pleased if the medications treats the original symptoms or disappointed if it doesn’t but should accepting another illness in its place be classified as a success? By that I mean that it is such a fine balance to relieve the original symptoms whilst not creating side effects which can be an illness in themselves.
I have tried various tablets and had more success with some than others. Some may have worked given further opportunity but side effects were intolerable. Others unfortunately didn’t work for me.
My current medication leaves me with excessive sweating which is not an attractive look, a dry mouth, weight gain, intermittent difficulties passing urine and the occasional interaction with food which makes my face go puffy, again not an attractive look.
I take medication to combat the side effects of my main medication but even that had undesirable side effects albeit less unpleasant and more tolerable.
A while ago my antidepressant medication did its job too well and this sent me sky high! I didn’t sleep for weeks on end, my husband was despairing of me being on the go for at least 20 out of 24 hours bless him but a swift reduction in those tablets at the same time as a serious injury which left me incapacitated for a few months forced my body to slow down . That injury I suffered was probably my saving grace as a high doses of benzodiazepines were not touching the sides, it’s probably what stopped me going from hypomania to full blown mania. So side effects really can be serious stuff.
As a mental health professional as well as a service user I have often asked and been asked about side effects but never pursued or been pushed on the effects which people are probably too embarrassed to mention without prompting, the sexual effects.
Psychotropic medication can lower libido, cause erectile dysfunction and in women it can make it difficult to achieve orgasm. A healthy sex life if a person wants to have one is surely part of a persons life which if we are approaching care in a holistic way we should encourage them to let us know if this is bothering them.
Another embarrassing side effect can be constipation which can become a really serious condition if not dealt with quickly so never persevere thinking it will simply go away, most people on long term antipsychotic medication end up taking a regular laxative so don’t be embarrassed to mention it if your Dr or nurse doesn’t.
Another side effect of psychotropic medication which is largely unrecognised is the dental problems which can result from long term use.
A lot of psychotropic medication reduces the ability to produce saliva which is the bodies own natural defence to protect teeth, this in addition to possible self neglect during episodes of illness means that dental problems are far higher than the general population.
So overall as you can see medication can cause many negative issues in addition to the positives of relieving symptoms of mental illness. I am not against medication, in fact far from it. I believe medication has kept me alive at times and I still take it now to keep me on an even keel but if you are reading this as a mental health professional please consider the impact these drugs can have in a holistic way with your patient. Also consider the things where you can make a difference such as suggesting the chewing of sugar free chewing gum to stimulate saliva and save their teeth and asking, in the appropriate situation, outright if the medication is causing any sexual issues.
This is something as a professional we can all do to improve the lives of our service users and something we can’t say that we don’t have the funds or staffing for which are the usual reasons we are unable to make new significant changes.
Withdrawal from meds with discontinuation symptoms is a whole other issue for a later blog post as that can cause problems too!